Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 352, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2001, 11:14 AM CDT for Union County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 20, 2001, 11:14 AM CDT (16:14 UTC)
- Expired
- Sep 20, 2001, 11:40 AM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Union County, IA
The radar
The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
593 WUUS53 KDMX 201614 SVRDSM IAC175-201640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1114 AM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1140 AM CDT * AT 1110 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AFTON...OR ABOUT 48 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR THAYER...7 MILES SOUTH OF LORIMOR AROUND 1120 AM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. LAT...LON 4116 9436 4090 9434 4090 9403 4116 9402 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:28 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 20, 9:28 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 928 AM CDT THU SEP 20 2001 WILL UPDATE VERY SHORTLY TO HANDLE SHORT TERM CONVECTIVE TRENDS. MID/UPR TROF PUSHING ESE VERY QUICKLY THIS MORNING PER SATELLITE AND RADAR TRENDS. VAPOR LOOP SHOWING NICE DRYING BEHIND SHORT. DECENT HEIGHT FALLS AND COOLING ALOFT WILL EASILY SUPPORT HAIL LATER THIS MORNING AND AFTERNOON. 12Z OAX SOUNDING WITH 12.2 KT 0 DEG C AND WBZ OF AROUND 10.3 KFT TOO...SUPPORTING OF HAIL. WITH COOLING ALOFT THIS AFTERNOON...EXPECT TO SEE THESE NUMBERS FALL AND BE EVEN MORE SUPPORTIVE OF HAIL. 80H AND SFC FRONT ACROSS CEN/SRN IA RESPECTIVELY. EXPECT CONVECTION TO BECOME SFC BASED ACROSS I-80 AND POINTS SOUTH. JUST NORTH OF THERE...LOCALLY ENHANCED SHEAR/VORT ALONG WRM FRONT MAY HELP OUT TORNADO POTENTIAL. WHILE THERE WILL LIKELY BE SFC BASED SUPERCELLS IN WARM SECTOR TO SOUTH...CURRENT ANALYSIS WOULD INDICATE THAT PERHAPS NOT ENOUGH SHEAR TO SUPPORT MANY TORS...HOWEVER WILL STILL BE ENUF FOR HAIL AND WINDS. WILL STILL REQUIRE ANOTHER UPDATE LATER FOR TREND WORDING BUT REST OF ZFP LOOKS GOOD. .DSM...NONE SEARCY
In the hours before
Special weather statement, Sep 20, 5:45 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT THU SEP 20 2001
LOW PRESSURE OVER THE WESTERN PLAINS WILL TRACK EAST INTO IOWA THIS
AFTERNOON. THIS WEATHER DISTURBANCE WILL PRODUCE THUNDERSTORMS
ACROSS CENTRAL IOWA WITH SOME POSSIBLY BECOMING SEVERE...ESPECIALLY
ACROSS SOUTHWESTERN AND SOUTHERN PORTIONS OF THE STATE. WITH STEEP
LAPSE RATES IN PLACE AND DECENT INSTABILITY...THE MAIN THREATS ARE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION WITH GOOD SHEAR ALOFT
ROTATING SUPERCELLS COULD PRODUCE ISOLATED TORNADOES.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ044-045-057>061-070>075-081>086-092>097-211021-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DENISON...DES MOINES...INDIANOLA...KNOXVILLE...
LAMONI...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
524 AM CDT THU SEP 20 2001
* EVENT TIMING...1 PM TO 6 PM
* THREAT CATEGORIES...
TORNADO..........LOW
DAMAGING WINDS...LOW
LARGE HAIL.......LOW
FLASH FLOODING...NONE
* SPOTTER ACTIVATION OUTLOOK...SPOTTER ACTIVATION MAY BE NEED THIS
AFTERNOON.
IAZ004>007-015>017-023>028-033>039-046>050-062-211021-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...
WATERLOO...WAVERLY AND WEBSTER CITY
524 AM CDT THU SEP 20 2001
* EVENT TIMING...1 PM TO 6 PM
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......NONE
FLASH FLOODING...NONE
* SPOTTER ACTIVATION OUTLOOK...NOT EXPECTED.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
KNOLLHOFFSpecial weather statement, Sep 20, 9:41 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT THU SEP 20 2001
A COLD FRONT EXTENDING FROM EASTERN SOUTH DAKOTA THROUGH CENTRAL
NEBRASKA WILL MOVE INTO WESTERN IOWA BY LATE THIS AFTERNOON.
MEANWHILE A WARM FRONT EXTENDING TO THE SOUTHEAST...FROM A LOW
PRESSURE CENTER NEAR SIOUX FALLS...INTO SOUTHEAST IOWA WILL MOVE
ONLY VERY SLOWLY TO THE NORTH. LOCATIONS JUST NORTH OF THE WARM
FRONT...SOUTH INTO MISSOURI CAN EXPECT SOME SEVERE WEATHER LATE THIS
MORNING INTO THE AFTERNOON HOURS. MODERATE INSTABILITY AND SHEAR
WILL SUPPORT SOME SEVERE STORMS...A FEW OF WHICH MAY BECOME
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND HIGH WINDS. ALTHOUGH
THE SHEAR WILL NOT BE REAL STRONG...A FEW OF THE SUPERCELLS MAY
PRODUCE AN ISOLATED TORNADO OR TWO.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ044-045-057>061-070>075-081>086-092>097-211021-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DENISON...DES MOINES...INDIANOLA...KNOXVILLE...
LAMONI...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
524 AM CDT THU SEP 20 2001
* EVENT TIMING...10 AM TO 8 PM.
* THREAT CATEGORIES...
TORNADO..........LOW
DAMAGING WINDS...MODERATE
LARGE HAIL.......MODERATE
FLASH FLOODING...NONE
* SPOTTER ACTIVATION OUTLOOK...HIGH.
IAZ004>007-015>017-023>028-033>039-046>050-062-211021-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...
WATERLOO...WAVERLY AND WEBSTER CITY
524 AM CDT THU SEP 20 2001
* EVENT TIMING...10 AM TO 8 PM
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...LOW
LARGE HAIL.......LOW
FLASH FLOODING...NONE
* SPOTTER ACTIVATION OUTLOOK...LOW.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:57 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| Sep 20, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 29 min |
| Sep 20, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 39 min |
| Sep 20, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 38 min |
| Sep 20, 2:47 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 43 min |
| Sep 20, 3:18 PM CDT | Tornado Warning | DMX | Hancock | 42 min |
| Sep 20, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 31 min |
| Sep 20, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 28 min |
| Sep 20, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 47 min |
| Sep 20, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 44 min |
| Sep 20, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 29 min |
| Sep 20, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 44 min |
| Sep 20, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 28 min |
| Sep 20, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 44 min |
| Sep 20, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 49 min |
| Sep 20, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 38 min |
| Sep 20, 4:55 PM CDT | Tornado Warning | DMX | Warren | 35 min |
| Sep 20, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 44 min |
| Sep 20, 5:07 PM CDT | Tornado Warning | DMX | Lucas | 28 min |
| Sep 20, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Sep 20, 5:29 PM CDT | Tornado Warning | DMX | Lucas | 31 min |
| Sep 20, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 31 min |
| Sep 20, 6:05 PM CDT | Tornado Warning | DMX | Appanoose | 30 min |
| Sep 20, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 43 min |
| Sep 20, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 29 min |
| Sep 20, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 40 min |
| Sep 20, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.